Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 2, 2017, 6:48 PM MST for Graham County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:48 PM MST (01:48 UTC)
- Expired
- Aug 2, 2017, 7:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
County Graham County, AZ
The radar
The Tucson radar (KEMX), 147 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS85 KTWC 030148 SPSTWC Special Weather Statement National Weather Service Tucson AZ 648 PM MST WED AUG 2 2017 AZZ509-030230- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 648 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 730 PM MST... At 648 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles east of Safford, moving southwest at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Solomon and Swift Trail Junction. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3296 10942 3276 10931 3262 10969 3289 10987 TIME...MOT...LOC 0148Z 066DEG 28KT 3281 10950 $$ LEINS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:30 PM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM MST, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 130 PM MST Wed Aug 2 2017 .SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend with areas of mainly afternoon and evening showers and thunderstorms. There should be a bit of a downtrend in activity early next week as the air mass temporarily dries. High temperatures will remain slightly below normal through Saturday, then warm to seasonable levels early next week. && .DISCUSSION...Given the abundant moisture today, showers and thunderstorms got off to an early start mainly from the Tucson area south and westward. The trends we've seen so far today indicate the storms are efficient rainfall producers with rates up to 1-2 inches per hour given the slow movement. The storms are generally lacking widespread organization at this time, but we've seen a few stronger storms due to cell mergers. As the afternoon progresses, scattered to numerous showers and thunderstorms will continue across the area with increased coverage building further north and east into Pinal and Cochise Counties where there remains considerable solar insolation. Flash Flooding will remain the main threat with winds a secondary concern due to any possible wet microbursts. The least coverage today is expected across Graham/Greenlee Counties where the atmosphere is a little drier. Coverage should begin to diminish after sunset with just a chance of a few showers and thunderstorms tonight. Over the next several days a fairly typical early August monsoon pattern is expected to continue as adequate moisture remains across this part of the state. However, the larger scale pattern aloft will be gradually changing this weekend as the flow becomes more westerly with high pressure aloft becoming a bit centered to our south by Sunday and Monday. Given this pattern, expect somewhat drier air to move in from the west resulting in a low grade monsoon pattern into the middle of next week. As this pattern shift occurs, expect temperatures to rebound back above seasonal normals. && .AVIATION...Valid thru 04/00Z. SCT-BKN clouds 5-8k ft AGL with scattered to numerous TSRA/SHRA thru about 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts, except in the vcnty of TSRA where gusts may exceed 40 kts. Isolated-Scattered TSRA/SHRA will be possible again Thursday primarily after 03/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low into this weekend. Daily shower and thunderstorm chances will persist across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities into this weekend then near normal temperature early next week. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 1:29 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST WED AUG 2 2017
AZZ502-504-505-022115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
129 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...
At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 14 miles west of Marana, moving east at 5 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Marana, Avra Valley, Red Rock, Picacho Peak, Silver Bell and Picture
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3233 11151 3246 11153 3271 11145 3272 11131
3235 11124
TIME...MOT...LOC 2028Z 255DEG 5KT 3246 11142Special weather statement, Aug 2, 3:01 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST WED AUG 2 2017
AZZ501-502-022245-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
301 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
345 PM MST...
At 300 PM MST, Doppler radar was tracking a strong thunderstorm over
Organ Pipe National Monument, or 52 miles west of Sells. This storm
was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rain is also likely.
Locations impacted include...
Organ Pipe National Monument and Route 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3211 11298 3218 11268 3184 11269 3184 11270
3190 11288
TIME...MOT...LOC 2200Z 190DEG 4KT 3199 11277
KDLocal storm report, Aug 2, 3:19 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD 3 NNE PICTURE ROCKS 32.38N 111.23W
08/02/2017 PIMA AZ TWITTER
TWIN PEAS RD BETWEEN SANDARIO AND SANDERS CLOSED DUE TO
FLOODING. WATER 4 FEET DEEP.
&&
EVENT NUMBER TWC1700056
HARDINSpecial weather statement, Aug 2, 4:03 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST WED AUG 2 2017
AZZ502-503-515-022345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
403 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...
At 403 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Kitt Peak, or 21 miles southeast of Sells. this storm
was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sasabe, Newfields, Fresnal Canyon, San Miguel, Junction Of Highway
286 And Arivaca Road and Choulic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 11155 3157 11182 3195 11166 3194 11134
3143 11137
TIME...MOT...LOC 2303Z 291DEG 4KT 3172 11158
LEINSLocal storm report, Aug 2, 4:59 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 3 N PICTURE ROCKS 32.39N 111.24W
08/02/2017 PIMA AZ TWITTER
CLAYTON RD CLOSED BETWEEN AVRA VALLEY RD AND TWIN PEAKS
RD DUE TO FLOODING.
&&
EVENT NUMBER TWC1700057
HARDINSpecial weather statement, Aug 2, 6:48 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 648 PM MST WED AUG 2 2017 AZZ509-030230- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 648 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 730 PM MST... At 648 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles east of Safford, moving southwest at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Solomon and Swift Trail Junction. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3296 10942 3276 10931 3262 10969 3289 10987 TIME...MOT...LOC 0148Z 066DEG 28KT 3281 10950 LEINS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:07 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Aug 3, 1:39 PM MST | Areal Flood Advisory | TWC | Graham | 111 min |
| Aug 3, 2:10 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 3, 2:11 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 3, 2:20 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 3, 2:47 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 3, 3:03 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | TWC | Pinal | 42 min |
| Aug 3, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 3, 3:45 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 3, 4:07 PM MST | Special Weather Statement | TWC | Pinal | 53 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 3, 4:24 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.